Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 314, NWS Indianapolis, IN

September 26, 2011Bartholomew County, Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 26, 2011, 12:33 AM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2011, 12:33 AM EDT (04:33 UTC)
Expired
Sep 26, 2011, 1:15 AM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 12:33 AM EDTTORNADO6 W North Vernon, INEF1 TORNADO WITH WINDS ESTIMATED NEAR 100 MPH. OCCURRED ALONG COUNTY ROAD 700 WEST BETWEEN COUNTY ROADS 150 NORTH AND 300 NORTH. POLE BARN DESTROYED. TWO HOMES DAMAGED. NO INJURIES.
Sep 26, 12:40 AM EDTTSTM WND DMG3 Wsw Country Squire La, INTWO HOMES DAMAGED... POLE BARN DESTROYED. TREES AND POWER POLES DOWNED. TRACTORS OVERTURNED.
Sep 26, 12:55 AM EDTTSTM WND DMG1 Se St. Paul, INTREE DOWNED IN ROADWAY NEAR SAINT PAUL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS53 KIND 260433
SVRIND
INC005-031-079-260515-
/O.NEW.KIND.SV.W.0314.110926T0433Z-110926T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EDT MON SEP 26 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
  DECATUR COUNTY IN CENTRAL INDIANA...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 115 AM EDT

* AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF NORTH
  VERNON...OR 11 MILES NORTHEAST OF SEYMOUR...AND MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAMMER...BUTLERVILLE AND NEBRASKA AROUND 1240 AM EDT...
  WESTPORT AROUND 1245 AM EDT...
  LETTS AND HARTSVILLE AROUND 1250 AM EDT...
  BURNEY AND MILLHOUSEN AROUND 1255 AM EDT...
  GREENSBURG AND MILFORD AROUND 100 AM EDT...
  ADAMS...ST. PAUL AND NEWPOINT AROUND 105 AM EDT...
  SANDUSKY AND LAKE SANTEE AROUND 110 AM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 124 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3926 8530 3919 8543 3891 8545 3891 8553
      3888 8553 3888 8557 3885 8557 3885 8560
      3882 8562 3882 8579 3911 8581 3935 8568
      3935 8563 3945 8563 3945 8529
TIME...MOT...LOC 0434Z 206DEG 43KT 3906 8571
WIND...HAIL 60MPH <.75IN

$$

NIELD
2 follow-up statements
358 
WWUS53 KIND 260452
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 AM EDT MON SEP 26 2011

INC005-031-079-260515-
/O.CON.KIND.SV.W.0314.000000T0000Z-110926T0515Z/
BARTHOLOMEW-DECATUR-JENNINGS-
1252 AM EDT MON SEP 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR...
NORTHEASTERN BARTHOLOMEW AND NORTHEASTERN JENNINGS COUNTIES UNTIL 115
AM EDT...

AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GREENSBURG...OR
19 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADAMS...GREENSBURG...ST. PAUL AND NEWPOINT AROUND 100 AM EDT...
  SANDUSKY AND LAKE SANTEE AROUND 105 AM EDT...
  CLARKSBURG AROUND 110 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3926 8530 3919 8543 3902 8544 3901 8559
      3918 8577 3935 8568 3935 8563 3945 8563
      3945 8529
TIME...MOT...LOC 0452Z 207DEG 44KT 3930 8557
WIND...HAIL 60MPH <.75IN

$$

NIELD
817 
WWUS53 KIND 260508
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
108 AM EDT MON SEP 26 2011

INC005-031-079-260518-
/O.EXP.KIND.SV.W.0314.000000T0000Z-110926T0515Z/
BARTHOLOMEW-DECATUR-JENNINGS-
108 AM EDT MON SEP 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR...NORTHEASTERN
BARTHOLOMEW AND NORTHEASTERN JENNINGS COUNTIES WILL EXPIRE AT 115 AM 
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3926 8530 3919 8543 3902 8544 3901 8559
      3918 8577 3935 8568 3935 8563 3945 8563
      3945 8529
TIME...MOT...LOC 0508Z 207DEG 44KT 3944 8537

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 10:36 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 25, 10:36 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1036 PM EDT SUN SEP 25 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER NEAR
CENTRAL INDIANA DURING THE FIRST FEW DAYS OF THE WORK
WEEK...BRINGING DAILY CHANCES FOR RAIN THROUGH WEDNESDAY.

AFTER WEDNESDAY UPPER RIDGING OVER THE WESTERN UNITED STATES IS
EXPECTED TO BUILD EAST INTO THE GREAT LAKES AND OHIO VALLEY. THIS
WILL RESULT IN DRY WEATHER WITH TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL.

&&

.NEAR TERM /REST OF TONIGHT/...

BASED ON RADAR TRENDS AND LATEST MODEL DATA...EXTENDED THE HIGHER
POPS LATER IN THE NIGHT ACROSS THE EASTERN FORECAST AREA. ALSO
TWEAKED TEMPERATURES. PRESSURE FALLS WOULD INDICATE THE SURFACE LOW
GOING FARTHER EAST THAN EXPECTED...WHICH WOULD KEEP MOST OF THE
WARMER AIR EAST OF CENTRAL INDIANA.

UPPED WINDS A BIT AS GUSTS OVER 20KT ARE BEING REPORTED AS SURFACE
LOW APPROACHES. PLENTY OF RAINFALL WILL LIKELY CAUSE PONDING OF
WATER ON ROADS AND LOW LYING AREAS...AND THIS IS ADDRESSED IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WILL USE A BLEND. MAIN
FORECAST CHALLENGE WILL BE ON POPS.

GFS AND NAM SUGGEST MUCH DRIER AIR WORKING ACROSS THE STATE ON
TUESDAY IN THE WAKE OF THE FRONTAL PASSAGE PUSHING ACROSS THE
STATE TONIGHT. HOWEVER...FORECAST SOUNDINGS ON MONDAY INDICATE
CONVECTIVE TEMPERATURES IN THE LOWER 60S...BUT MINIMAL CAPE AND
MOISTURE ALOFT. BROAD CYCLONIC LOWER LEVEL FLOW ALSO CONTINUES.
THUS WILL KEEP SOME LOW CHANCE POPS FOR MONDAY...MAINLY DURING THE
AFTERNOON HOURS TO COVER THE RENEGADE LIGHT RAIN SHOWER. WILL USE
A BLEND FOR HIGH TEMPERATURES.

UPPER LOW BEGINS TO SLOWLY SURGE EASTWARD TOWARD INDIANA ON
MONDAY NIGHT AND TIME HEIGHT SECTIONS AND FORECAST SOUNDINGS ONCE
AGAIN SHOW DEEP SATURATION WITH LIFT AS ANOTHER WAVE SPOKES
AROUND THE LOW. THUS WILL AGAIN RAISE POPS DURING THIS PERIOD AND
AGAIN TREND LOW TEMPERATURES TOWARD EXPECTED WET BULB TEMPS.

UPPER LOW WILL SLOWLY DRIFT ACROSS NORTHERN INDIANA ON TUESDAY...
WITH STRONG CYCLONIC FLOW IN PLACE...WITH FORECAST SOUNDINGS AND
TIME HEIGHTS AGAIN INDICATING GOOD LIFT AND SATURATION. THUS
EXPECT PLENTY OF CLOUD ALONG WITH SOME SHRA. HAVE AGAIN RAISED
POPS AND USED A BLEND ON HIGH TEMPERATURES.

THE UPPER LOW BEGINS TO DEPART THE AREA ON TUESDAY NIGHT INTO
WEDNESDAY...SLOWLY DRIFTING TO THE NORTHEAST. HOWEVER BROAD
CYCLONIC FLOW IS EXPECTED TO CONTINUE AND THE GFS AND NAM BOTH
SUGGEST ANOTHER UPPER SHORT WAVE WORKING AROUND THE BROAD FLOW ON
TUESDAY NIGHT AND AGAIN ON WEDNESDAY AFTERNOON. THUS WILL AGAIN
INCLUDE SOME POPS...PARTICULARLY ACROSS THE NORTH DURING THIS
PERIOD. AGAIN WILL TREND TOWARD WETBULBS ON LOWS AND USE A BLEND
ON WEDNESDAY HIGHS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

THE EXTENDED PERIOD LOOKS RELATIVELY QUIET AND DRY AS COMPARED TO
THE LAST FEW DAYS. THE UPPER LOW WILL HAVE LONG SINCE EXITED THE
REGION AND A WEAK RIDGE WILL BUILD IN THEREAFTER. ANOTHER UPPER LOW
WILL DIVE ACROSS THE GREAT LAKES REGION BUT MODELS KEEP THIS FEATURE
FAR ENOUGH NORTH THAT IT SHOULD NOT HAVE MUCH OF AN IMPACT ON THE
AREA...OTHER THAN A DRY COLD FRONT. A MORE BROAD AND SUBSTANTIAL
RIDGE BUILDS IN BY NEXT WEEKEND AND DRY CONDITIONS WILL
PREVAIL...ALONG WITH WARMING TEMPS.

&&

.AVIATION /DISCUSSION FOR THE 260300Z KIND TAF UPDATE/...

LARGE AREA OF MODERATE/OCCASIONAL HEAVY RAIN WITH EMBEDDED LIGHTNING
STRIKES CONTINUES TO LIFT NORTH AHEAD OF DEVELOPING LOW PRESSURE
OVER WESTERN KENTUCKY. SHORT TERM MODEL DATA SUGGESTS LIFT WILL
BEING TAPERING OFF TOWARDS 260500Z...SO THE HEAVIER RAINS/THUNDER
THREAT SHOULD DIMINISH AFTER THAT TIME. MADE SOME ADJUSTMENTS TO
THE WIND FORECAST OVER THE NEXT FEW HOURS...BUT OVERALL FORECAST
STILL LOOKS GOOD. PREVIOUS DISCUSSION FOLLOWS.

LARGE AREA OF LIGHT/MODERATE RAIN...AND ASSOCIATED MAINLY MVFR
CONDITIONS...EXPECTED TO CONTINUE ACROSS THE TAF SITES THIS EVENING
AS LIFT INTENSIFIES AHEAD OF DEVELOPING LOW. STRONG LIFT PROGGED BY
THE MODELS LATE TONIGHT AIDED BY A 45-55 KT LOW LEVEL JET COUPLED
WITH WEAK ELEVATED INSTABILITY AHEAD OF A DRY SLOT SUGGESTS GOOD
POTENTIAL FOR LIGHTNING STRIKES IN THE VICINITY OF TAF
SITES...MAINLY BETWEEN 260100Z-260600Z. CONDITIONS EXPECTED TO DROP
INTO THE IFR CATEGORY FOR A PERIOD AFTER PRECIPITATION DIMINISHES
AND BEFORE PASSAGE OF SURFACE LOW.

TOUGH WIND FORECAST TONIGHT GIVEN DEVELOPING LOW PRESSURE AND IT/S
EVENTUAL TRACK. BEST GUESS AT THIS TIME IS FOR WINDS TO BACK TO
EASTERLY DIRECTION EARLY THIS EVENING...FOLLOWED BY A GRADUAL
VEERING TO A SOUTH SOUTHEAST DIRECTION BY LATE TONIGHT...AND
EVENTUALLY A WIND SHIFT TO THE SOUTHWEST AFTER 260600Z. FOR THE MOST
PART...SURFACE WINDS SHOULD BE UNDER 15 KTS...BUT IF THE LOW TRACKS
FARTHER WEST...COULD BE SOME WIND GUSTS APPROACHING 20 KTS FROM THE
SOUTHEAST...ESPECIALLY AT KIND.

GIVEN THE STRENGTH OF THE LOW LEVEL JET PROGGED ON THE MODELS...LOW
LEVEL WIND SHEAR MAY BECOME A CONCERN LATE TONIGHT...BUT WILL WAIT
AND SEE HOW THINGS EVOLVE LATER THIS EVENING REGARDING WIND SHEAR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...50
SHORT TERM...PUMA
LONG TERM....SMF
AVIATION...JAS
Hazardous weather outlook, Sep 25, 10:32 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EDT SUN SEP 25 2011

INZ021-028>031-035>049-051>057-060>065-067>072-270245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1032 PM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: LOCALLY HEAVY RAINFALL AND SCATTERED THUNDERSTORMS ARE
POSSIBLE TONIGHT.

HAZARDS: HEAVY RAINFALL WHICH MAY CAUSE SIGNIFICANT RISES ON CREEKS
AND STREAMS. PONDING OF WATER ON STREETS AND LOW LYING AREAS WILL
OCCUR.
SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

TIMING: HEAVY RAIN AND STRONGER STORMS ARE MOST LIKELY THROUGH
400 AM.

DISCUSSION: LOW PRESSURE WILL MOVE ACROSS PORTIONS OF CENTRAL
INDIANA...BRINGING RAIN AND THUNDERSTORMS...WITH OVER AN INCH OF
RAIN POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: AN UPPER LOW WILL LINGER INTO MID WEEK. HIGH PRESSURE
WILL MOVE IN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:38 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.